Alert archive / Nevada / High Wind Watches in 2008
High Wind Watch 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Oct 9, 2008, 3:22 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Oct 9, 2008, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 9, 2008, 3:22 AM PDT (10:22 UTC)
- In effect from
- Oct 9, 2008, 5:00 PM PDT
- Expired
- Oct 9, 2008, 11:57 AM PDT
- In force
- Issued by
- NWS Las Vegas, NV
Counties Esmeralda County, NV, Nye County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4132 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Oct 8, 9:00 PM PDT, 6 hours 22 minutes earlier.
Area forecast discussion, Oct 8, 9:00 PM PDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 PM PDT WED OCT 8 2008 .SYNOPSIS...DRY AND MILD CONDITIONS OVERNIGHT WILL LEAD TO A MAJOR CHANGE IN THE WEATHER BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND. A STRONG LOW PRESSURE SYSTEM WILL DIVE OUT OF WESTERN CANADA INTO SOUTHERN NEVADA...BRINGING AN INCREASE IN WINDS...MUCH COLDER TEMPERATURES...AND CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW. A DRYING AND WARMING TREND IS EXPECTED EARLY NEXT WEEK. && .UPDATE...WATER VAPOR SHOWING TROUGH PUSHING ONTO THE PACNW COAST WITH IMPULSE DROPPING DOWN THE WEST SIDE. THESE INITIAL CONDITIONS LEADING TO LOW FORMATION AND THEN DROPPING OVER THE SOUTHERN GREAT BASIN INTO FRIDAY AND THE WEEKEND LOOKING GOOD ATTM. 00Z NAM A LITTLE DEEPER THAN 18Z RUN...BUT BEFORE ANY TWEAKING TAKES PLACE WILL WAIT FOR COMPLETE GFS RUN. MAIN CONCERN WILL CONTINUE TO BE TIMING OF WINDS/COLD AIR. CURRENT SHORT TERM FORECAST ON TRACK... HOWEVER WILL NEED TO LOOK CLOSELY AT POSSIBLE WIND PRODUCTS IN THE NEXT FORECAST ISSUANCE. && .PREV DISCUSSION...330 PM PDT SHORT TERM...WATER VAPOR IMAGERY SHOWS LOW PRESSURE TAKING SHAPE IN THE GULF OF ALASKA THAT WILL EVENTUALLY IMPACT WEATHER CONDITIONS ACROSS THE FORECAST AREA OVER THE NEXT SEVERAL DAYS. SOUTHWEST PRE-FRONTAL WINDS WILL BEGIN TO INCREASE ACROSS THE SIERRA AND THE MOJAVE DESERT THURSDAY AS THE SYSTEM MOVES INTO THE PACIFIC NW AND A COLD FRONT MOVES SOUTH THROUGH NEVADA. MSLP GRADIENTS INCREASE AND THERMAL GRADIENTS TIGHTEN ACROSS THE AREA AS THE DAY WEARS ON WITH THE FRONT PROGRESSING INTO CENTRAL NEVADA. WINDS IN GENERAL ARE EXPECTED TO BECOME GUSTY BUT ATM APPEARS THAT SUSTAINED SPEEDS/GUSTS WILL REMAIN BELOW ADVISORY LEVELS. MODELS AGREE THAT THE FRONT ADVANCES INTO THE NORTHERN REGIONS OF CLARK COUNTY THURSDAY NIGHT WITH GUSTY NORTH WINDS BEHIND IT. HOWEVER...MODEL DISCREPANCY EXISTS WITH JUST HOW FAR THE FRONT PUSHES SOUTH AND THE STRENGTH OF THE NORTHERLY PUSH BEHIND IT. DEPENDING ON WHICH MODEL SOLUTION IS BELIEVED...FRIDAY COULD EITHER BE JUST A BREEZY TO WINDY DAY OR IT COULD HAVE VERY STRONG WINDS WHICH WOULD NECESSITATE ISSUING VARIOUS WIND PRODUCTS. FOR NOW...TIMING DIFFERENCES ARE TOO GREAT AND WILL WAIT FOR BETTER MODEL AGREEMENT BEFORE MAKING ANY DECISIONS. .LONG TERM...MODELS CONTINUE TO REMAIN IN EXCELLENT AGREEMENT AS A COLD LOW PRESSURE SYSTEM DROPS INTO THE SOUTHERN GREAT BASIN SATURDAY MORNING. THE COLD FRONT WILL HAVE PASSED THROUGH THE AREA BY EARLY SATURDAY WITH PLENTY OF COLD AIR ADVECTION THOUGH THE DAY. THIS WILL ALLOW TEMPERATURES TO REMAIN WELL BELOW AVERAGE AND LAS VEGAS WILL EVEN HAVE THE POSSIBILITY OF SETTING A NEW RECORD LOW MAX...WHICH IS 65 DEGREES. WITH THE LOW CENTER ALMOST DIRECTLY OVER SOUTHERN NEVADA SATURDAY...THIS WILL ALLOW FOR FAIRLY STEEP LAPSE RATES AND GOOD FORCING. ANY AVAILABLE MOISTURE SHOULD GET RUNG OUT IN THE FORM OF ISOLATED TO SCATTERED LIGHT SHOWERS. EXPECT THE HIGHER ELEVATIONS TO SEE THE BETTER CHANCES AND SNOW LEVELS COULD BE AS LOW AS 4500 FEET. LOW PRESSURE WILL BEGIN TO EXIT THE AREA SUNDAY WITH TEMPERATURES STILL REMAINING WELL BELOW NORMAL. MOST OF THE SHOWER ACTIVITY SHOULD SHIFT INTO UTAH...BUT SOME RESIDUAL MOISTURE MAY LINGER OVER LINCOLN AND NORTHERN MOHAVE COUNTIES. HIGH PRESSURE WILL START TO BUILD INTO CALIFORNIA MONDAY WITH A WEAK BAGGY TROUGH HOLDING ON OVER THE SOUTHERN HALF OF THE CWA. THIS WILL ALLOW FOR SLIGHTLY WARMER TEMPERATURES ALONG WITH DRIER CONDITIONS WHICH ARE FORECAST TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS AND CLEAR SKIES WILL REMAIN THROUGH TONIGHT BEFORE MAJOR CHANGES BEGIN. SOUTHWEST WINDS WILL INCREASE ON THURSDAY AS A STRONG AREA OF LOW PRESSURE APPROACHES THE AREA. WINDS ARE EXPECTED TO BE IN THE 12-22KT RANGE WITH OCCASIONAL GUSTS NEAR 30KTS IN THE AFTERNOON. SKIES ARE EXPECTED TO REMAIN MOSTLY CLEAR THROUGH THURSDAY. STRONGER SOUTHWEST WINDS AND ADDITIONAL CLOUD COVER IS EXPECTED FRIDAY WITH THE APPROACH OF A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE LAS VEGAS VALLEY BETWEEN 06Z-12Z SATURDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...CLEAR SKIES WITH GENERALLY LIGHT WINDS EXPECTED THROUGH TONIGHT BEFORE MAJOR CHANGES BEGIN THURSDAY. SOUTHWEST WINDS WILL INCREASE OVER THE AREA AHEAD OF A STRONG AREA OF LOW PRESSURE THAT WILL APPROACH THE AREA. SOUTHWEST WINDS 12-22KTS WITH OCCASIONAL GUSTS OVER 30KTS ARE LIKELY ON THURSDAY...ESPECIALLY IN THE AFTERNOON. STRONGER WINDS...ADDITIONAL CLOUD OVER...AND MUCH COOLER TEMPERATURES CAN BE EXPECTED ON FRIDAY AS A COLD FRONT MOVES THROUGH THE GREAT BASIN. THE BEST CHANCES OF SHOWERS ARE EXPECTED TO BE OVER ESMERALDA...NORTHERN NYE AND LINCOLN COUNTIES FRIDAY AFTERNOON WHERE SNOW LEVELS ARE FORECAST TO LOWER TO AROUND 6500 FEET. && .FIRE WEATHER...INCREASING WINDS ACROSS THE MOJAVE DESERT THURSDAY AND FRIDAY WILL COMBINE WITH LOW RH TO CREATE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. LIMITING FACTORS ARE THE RH... ESPECIALLY OVER WESTERN SAN BERNARDINO COUNTY AND TIMING OF THE COLD FRONT ASSOCIATED WITH UPPER LOW. WILL LET THE EVENING SHIFT GET A LOOK AT THE 00Z MODELS TO DECIDE IF ANY FIRE WEATHER PRODUCTS WILL BE NECESSARY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/SALMEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 8, 4:49 AM PDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 449 AM PDT WED OCT 8 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-090700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 449 AM PDT WED OCT 8 2008 /449 AM MST WED OCT 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG AND COLD EARLY SEASON STORM SYSTEM WILL AFFECT THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THURSDAY THROUGH SUNDAY. WEST TO SOUTHWEST WINDS WILL BEGIN TO INCREASE THURSDAY...WITH WINDS EXPECTED TO APPROACH ADVISORY LEVELS IN PORTIONS OF THE MOJAVE DESERT. THE COLD FRONT WILL MOVE THROUGH THE SOUTHERN GREAT BASIN THURSDAY EVENING AND REACH THE MOJAVE DESERT FRIDAY....POSSIBLY BRINGING A PERIOD OF STRONG NORTH WINDS IMMEDIATELY BEHIND IT. GUSTY NORTH WINDS COULD ALSO PERSIST DOWN THE COLORADO RIVER ON SATURDAY. THE FRONT WILL ALSO BRING A CHANCE OF PRECIPITATION TO THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY...WITH SNOW LEVELS FALLING BELOW 5000 FEET AS MUCH COLDER AIR POURS IN. A DRYING AND WARMING TREND IS EXPECTED FOR MONDAY AND TUESDAY AS THE STORM PULLS AWAY TO THE NORTHEAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR THURSDAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:57 AM PDT | High Wind Warning | VEF | Esmeralda, Nye | 8 hr |
| Oct 9, 3:22 AM PDT | Red Flag Warning | VEF | Inyo, San Bernardino, Tulare | 16 hr |
| Oct 9, 3:22 AM PDT | Wind Advisory | VEF | Inyo, San Bernardino | 21 hr |
Nearby
High Wind Watches in Nevada, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.